Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 153, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2003, 7:04 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 7:04 PM CDT (00:04 UTC)
- Expired
- Jul 31, 2003, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 3330 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 010004 SVRDDC KSC151-185-010100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 703 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 800 PM CDT * AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF STAFFORD...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS AFFECTED PRESTON AT 715 PM CDT IUKA AT 725 PM CDT PRATT AT 740 PM CDT SAWYER AT 800 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WINDS OF 60 MILES AN HOUR, THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR STAFFORD COUNTY. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3800 9848 3801 9882 3749 9887 3749 9848 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:02 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 3:02 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 221 PM CDT THU JUL 31 2003 DAYS 1-2... MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TONIGHT THRU FRIDAY AND TEMPERATURES ON FRIDAY. CONVECTIVE COMPLEX NOW MOVING THRU NORTHWEST MO, NORTHEAST KS, AND EASTERN IA HAS LEFT AN OUTFLOW BOUNDARY FROM NEAR CONCORDIA TO EAST OF SALINA. STORMS HAVE DEVELOPED ALONG THE BOUNDARY OVER NORTH CENTRAL AND NORTHEAST KS AND WILL MISS OUR AREA TO THE EAST. A CU FIELD DEVELOPED NEAR A SURFACE LOW NORTH OF HLC AND THIS ACTIVITY IS DEVELOPING RAPIDLY AND MAY CLIP OUR NORTHEAST ZONES. WITH THE AMOUNT OF INSTABILITY AVAILABLE, STORMS HAVE BECOME SEVERE WITH HAIL AND WINDS THE PRIMARY THREATS. STORMS ARE EXPECTED TO CONTINUE TO BACKBUILD ALONG A FRONT WHICH STRETCHES FROM NORTHEAST CO INTO SOUTHEAST NE WITH SOME HELP FROM A WEAK SHORTWAVE MOVING OUT OF WY. ALL OF THIS ACTIVITY WILL LIKELY MERGE INTO ONE OR MORE MCSS WHICH ARE EXPECTED TO MOVE SOUTHEAST OVERNIGHT. WILL CONTINUE WITH THE HIGHEST POPS NORTHEAST TO LOWEST POPS SOUTHWEST FOR TONIGHT. THE FRONT IS EXPECTED TO DROP SOUTH INTO OUR NECK OF THE WOODS TOMORROW BUT ITS EXACT POSITION IS UP IN THE AIR AS IT WILL BE AFFECTED BY ANY TSTORM ACTIVITY TONIGHT. THIS MAKES THE PRECIP AND TEMP FORECAST FOR TOMORROW TRICKY. IF THE FRONT HANGS UP IN THE CWA, TEMPS COULD REACH THE CENTURY MARK OR HIGHER ACROSS THE SOUTH. FOR NOW, WILL GO WITH A FRONTAL POSITION SOMEWHERE ACROSS THE CENTRAL AND SOUTHERN PORTION OF THE AREA DURING THE AFTERNOON AND WILL BASE POPS AND TEMPERATURES ON THAT. WILL GO LOW 90S NORTH TO UPPER 90S SOUTHEAST AS A GOOD MIDDLE GROUND. CONVECTIVE DEBRIS AND FRONTAL POSITION WILL AFFECT THIS FORECAST, SO CONFIDENCE IS LOW DUE TO THE UNCERTAINTY. FOR SATURDAY, LOOKS FAIRLY TRANQUIL FOR MUCH OF THE DAY ACROSS THE AREA NORTH OF THE FRONT AND IN THE SUBSIDENCE REGION OF THE UPPER JET. TEMPS SHOULD BE IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA. DAYS 3-7... DID NOT ADJUST GOING GRIDS MUCH. MODELS CONTINUE TO SHOW GOOD NORTHWEST FLOW REGIME THROUGH THE WEEKEND. NUMEROUS S/WS EVIDENT ON SATELLITE IMAGES. THINK THERE WILL BE A POSSIBILITY OF EVENING AND OVERNIGHT TSRA AT LEAST THROUGH TUESDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 96 65 91 / 30 20 20 30 GCK 66 95 63 90 / 30 00 00 30 EHA 66 97 66 90 / 20 30 30 30 LBL 68 97 67 91 / 20 30 30 30 HYS 66 90 63 90 / 50 20 00 30 P28 71 99 67 93 / 40 30 30 30 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/15
Hazardous weather outlook, Jul 31, 3:12 PM CDT, 3 hours 52 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF SOUTHWESTERN AND WEST CENTRAL KANSAS PRIMARILY LATE THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WILL DEVELOP OVER SOUTHWESTERN NEBRASKA AND NORTH CENTRAL KANSAS THROUGH 5 PM AND MOVE SOUTH INTO NORTHWEST AND WEST CENTRAL KANSAS BY EARLY EVENING. THUNDERSTORMS, OF WHICH SOME MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS TO 70 MPH, WILL REACH THE I-70 CORRIDOR FROM WAKEENEY TO HAYS AFTER 3 PM, THEN WILL REACH THE HIGHWAY 50 CORRIDOR FROM CIMARRON TO DODGE CITY TO SAINT JOHN AFTER 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE WILL BE A CONTINUED CHANCE OF EVENING AND OVERNIGHT THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ACROSS MUCH OF SOUTHWEST KANSAS EAST OF HIGHWAY 83 THROUGH MIDNIGHT. 18
In the hours before
Local storm report, Jul 31, 3:58 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 1W VICTORIA KS 1.75 IN HAIL
07/31/03 ELLIS PUBLIC REPORT.
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 51 min |
| Jul 31, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 24 min |
| Jul 31, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.